Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 100, NWS Pueblo, CO

June 21, 2017Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 21, 2017, 4:26 PM MDT for Baca County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 4:26 PM MDT (22:26 UTC)
Expired
Jun 21, 2017, 5:00 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Dodge City radar (KDDC), 197 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS55 KPUB 212226
SVRPUB
COC009-212300-
/O.NEW.KPUB.SV.W.0100.170621T2226Z-170621T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
426 PM MDT WED JUN 21 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Baca County in southeastern Colorado...

* Until 500 PM MDT

* At 426 PM MDT, a severe thunderstorm was located 7 miles northwest
  of The Saunders Elevator, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 10232 3764 10218 3764 10206 3741 10204
      3734 10216
TIME...MOT...LOC 2226Z 303DEG 17KT 3752 10217 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
2 follow-up statements
476 
WWUS55 KPUB 212246
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
446 PM MDT WED JUN 21 2017

COC009-212300-
/O.CON.KPUB.SV.W.0100.000000T0000Z-170621T2300Z/
Baca CO-
446 PM MDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN BACA COUNTY...

At 446 PM MDT, a severe thunderstorm was located over The Saunders
Elevator, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3754 10216 3764 10213 3764 10206 3741 10204
      3741 10211
TIME...MOT...LOC 2246Z 303DEG 14KT 3748 10209 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
562 
WWUS55 KPUB 212256
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
456 PM MDT WED JUN 21 2017

COC009-212306-
/O.EXP.KPUB.SV.W.0100.000000T0000Z-170621T2300Z/
Baca CO-
456 PM MDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BACA COUNTY WILL
EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3754 10216 3764 10213 3764 10206 3741 10204
      3741 10211
TIME...MOT...LOC 2256Z 303DEG 17KT 3746 10205 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:31 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 21, 3:31 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
331 PM MDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 331 PM MDT Wed Jun 21 2017

Currently...

A windshift boundary was roughly along the US-50 corridor early this
afternoon. A few high based showers and isold tsra were developing
along and behind the line. CAPE values across the eastern plains are
significantly less than what they were this time yesterday, with
values around 1000 MLCAPE along the immediate CO?KS border. Shear is
also less. nonetheless, enough instability is in place that a watch
may be issued over the eastern regions later today as per latest
SWOMCD.

Isold high based showers were also noted across the central mtns,
possibly being forced by a weak wave moving across the mtns.

Rest of today...

Thunderstorms are expected to increase a bit in intensity as they
move into the more unstable airmass across the far eastern plains.
The potential exists for a few of these storms to become severe. the
greatest threat will be over far eastern se CO, generally east of a
line from Eads to Trinidad.

Over the remainder of the region, there will be a slight chance of a
passing -tsra, capable of producing locally gusty winds and light
(if any) rain.

Tonight...

Storms should end relatively early this evening as they move east
into KS. Skies will become mostly clear with lows in the 60s across
the plains and 40s and 50s in the valleys.

Tomorrow...

We will see a bit better chance of severe storms, especially later
in the day, as a cool front moves south across the region. The front
should reach the Palmer Divide around noontime and should reach the
US-50 corridor by mid to late afternoon. Although a few storms will
be possible tomorrow afternoon, believe best chance of severe storms
will be after 6 pm as better upslope and shear develop over the
plains. Temps tomorrow will once again be hot, but given the timing
of the front, may be a bit cooler than todays max temps.

.LONG TERM...(Thursday night through Wednesday)
Issued at 331 PM MDT Wed Jun 21 2017

Thursday night-Friday night...Weak to moderate west to northwest
flow aloft continues the State, with the center of large upper high
across southern Arizona and southern New Mexico, and another
embedded wave moving through the stronger flow aloft across the
Northern Tier of States. The stronger wave moving across the
northern Rockies Thursday, sends a front across the eastern
Plains through the day Thursday, with low level moisture pooling
along and behind the front. This front will be the focus for
storms across eastern Colorado Thursday evening and night, as it
pushes south and west across all of the southeastern plains into
Friday morning. There could be a few strong to severe storms
across northern and eastern portions of the area, generally north
and east of a Colorado Springs to Lamar line, where the best shear
will be located. Morning stratus and easterly upslope flow look
to keep the eastern plains too stable on Friday, though with the
upslope flow, will likely see some storms develop across the
eastern mountains and immediate adjacent plains Friday afternoon
and evening. The clouds and upslope flow will also keep
temperatures across eastern Colorado much cooler on Friday, with
highs mainly in the 70s and 80s across the lower elevations and
mainly 50s and 60s across the higher terrain

Saturday-Sunday...Models still differ on details through the
weekend, though they do agree on a secondary surge of cooler air
backing into easern Colorado Saturday afternoon and night, with
another sugre of low level moisture, especially across the southern
portion of the plains and into the souteastern mountains. This will
keep better chances of afternoon showers and storms across southern
portions of the area through the weekend. Temperatures look to stay
below seasonal levels through the weekend, with highs generally in
the 60s and 70s.

Monday-Wednesday...Upper level ridging rebuilds across the Desert SW
and into the Great Basin into early next week, and then looks to
flatten across the Rockies for the middle portions of next west,
with stronger westerly flow continuing across the Northern Tier.
This will allow for a slow warming and drying trend across the area,
though there will be enough moisture to keep chances of afternoon
and evening showers and storms across the area, most notable across
the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 331 PM MDT Wed Jun 21 2017

Isold tsra will be possible at KCOS and KPUB late this afternoon
then clearing skies. Gusty winds would be the main concern. VFR is
expected tonight and most of tomorrow. A somewhat better chance of
showers and storms will occur tomorrow at KCOS and KPUB as a cool
front moves down the plains during the afternoon time period. A
period of MVFR along with strong gusty winds will be possible.

VFR should occur at KALS next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 21, 11:16 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Wed Jun 21 2017

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Wed Jun 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Warm temperatures will cause snow melt to continue across the high
country, which will maintain fast flows in streams and rivers across
southern Colorado.

Isolated thunderstorms will be possible this afternoon and evening
over and near the Colorado Mountain ranges, which will likely move
east into the Interstate 25 corridor this evening. The main storm
threats will be lightning and wind gusts up to 45 mph.

A few strong to severe thunderstorms are possible, east of a Lamar
to Kim line, over the far Eastern Plains this afternoon and evening.
Lightning, hail in excess of one inch in diameter and outflow wind
gusts in excess of 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible across most of the region
again Thursday, and a few strong to severe storms will be
possible near the Kansas border in the afternoon and evening.
Gusty winds to 50 mph and lightning will be the main storm
threats, with hail in excess of one inch in diameter and wind
gusts over 60 mph possible with the stronger storms over the far
southeast plains. From Friday into Tuesday, isolated to scattered
thunderstorms will be possible area-wide, with lightning, wind
gusts to 50 mph and small hail the main storm threats.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening east of a Lamar to Kim line over the
far Eastern Plains.

Hodanish

In the hours before

Special weather statement, Jun 21, 2:09 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT WED JUN 21 2017

COZ096>098-212100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
209 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar and Wiley.

LAT...LON 3821 10277 3827 10266 3806 10235 3793 10267
TIME...MOT...LOC 2008Z 333DEG 11KT 3818 10268

Hodanish
Special weather statement, Jun 21, 2:13 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT WED JUN 21 2017

COZ085-086-212100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
213 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 15 miles southeast of Colorado Springs, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Schriever AFB, Hanover and
Security-Widefield.

LAT...LON 3875 10471 3883 10451 3866 10414 3845 10458
TIME...MOT...LOC 2013Z 333DEG 11KT 3873 10457

Hodanish
Special weather statement, Jun 21, 2:34 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
234 PM MDT WED JUN 21 2017

COZ096-098-212100-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
234 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 11 miles northwest of Coolidge, moving southeast at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Holly and Hartman.

LAT...LON 3814 10228 3835 10225 3828 10204 3798 10204
TIME...MOT...LOC 2034Z 306DEG 21KT 3818 10214

Hodanish
Special weather statement, Jun 21, 3:57 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT WED JUN 21 2017

COZ088-094-212230-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
357 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
430 PM MDT...

At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Tyrone, or 30 miles north of Trinidad, moving
southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tyrone and Thatcher.

LAT...LON 3756 10445 3770 10431 3749 10380 3725 10404
TIME...MOT...LOC 2156Z 303DEG 36KT 3758 10430

mw
Special weather statement, Jun 21, 4:09 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT WED JUN 21 2017

COZ099-212245-
Springfield Vicinity/Baca County CO-
409 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
445 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Campo, or 15 miles southeast of Springfield,
moving southeast at 25 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3724 10260 3733 10248 3716 10209 3699 10230
      3699 10233
TIME...MOT...LOC 2208Z 307DEG 21KT 3722 10245

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTAreal Flood AdvisoryPUBBaca3 hr
Jun 20, 6:28 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jun 21, 1:31 PM MDTRiver Flood WarningPUBPueblo40 hr
Jun 21, 1:31 PM MDTRiver Flood WarningPUBOtero4 days
Jun 21, 2:09 PM MDTSpecial Weather StatementPUBProwers51 min
Jun 21, 2:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 21, 2:18 PM MDTSevere Thunderstorm WarningPUBBent, Prowers27 min
Jun 21, 2:34 PM MDTSpecial Weather StatementPUBProwers26 min
Jun 21, 3:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 21, 4:09 PM MDTSpecial Weather StatementPUBBaca36 min
Jun 21, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
Jun 21, 4:48 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 21, 5:53 PM MDTSpecial Weather StatementPUBBaca22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.